Q:My wife has suffered from eye trouble following the taking of tamoxifen after mastectomy. An eye test shows no defect in the eyes. Does tamoxifen have this effect? Does it mean that she should abandon it since it doesn't suit her? Is there any research to show that the drug does reduce metastasis? F. P., Keighley.
A:Whether the drug is useful depends upon how your wife's disease has been classified in terms of the kinds of components she had in her breast cancer tissue.A tumour is considered to be "oestrogen receptor positive" when elements inside will bind with the hormone. When oestrogen is given to an ER positive woman, in some cases it will combine with this receptor and interfere with the essential cellular functions of the tumour, stopping its growth.
In some studies half of all women who have been classified as ER positive will respond to hormone therapy, whereas only 10 per cent of those who are ER negative (that is, whose tumour cells don't bind with oestrogen) will.
In many cases tamoxifen is only given when it is too late for surgery, but as your wife had a mastectomy we assume this does not apply to her. You don't say whether there has been a recurrence of cancer. This drug is not the treatment of choice for cancer, but is placed behind surgery, chemotherapy and radiation, sometimes in conjunction with complementary treatments (diet, visualization, relaxation, etc.) of the sort offered by the Bristol Cancer Help Centre.
Women who are ER positive also respond to "anti oestrogens" like tamoxifen (sold as Nolvadex, Nolvadex-D and Tamofen), although it isn't really understood why or how this drug works.
Among its most common side effects are blurry vision and visual difficulties, specifically corneal opacities and retinal injuries.
Other possible risks are stroke, abnormally high calcium levels and severe increase in bone or tumour pains.
The drug's effectiveness is usually determined after four to 10 weeks. Any longer use than that should be carefully supervised and constantly reevaluated by your doctor.
It's probably a good idea to contact your doctor as soon as you read this about the eye problems you have described and have him reconsider taking your wife off the drug or possibly substituting a lower dosage.
When you next see him, you might also ask a few questions to determine whether your wife needs this drug in the first place. First, has your wife been tested to ensure that she is definitely ER positive, or is this drug being given simply as a "just in case measure"? Does the doctor have any proof that it is doing any good in controlling the spread of advanced breast cancer, or is he confident that he removed all the cancer with surgery? If so, why does he have her on this drug? Are your wife's white blood cell count and platelets being tested periodically to ensure that the drug isn't causing any blood cells or bone marrow disorders?
As the success rate of tamoxifen is only 30 to 40 per cent and nobody knows quite how it works (or what damage it can do), ask if your wife can be taken off the drug and if your doctor can instead keep a close check on her progress.